Online Health Articles

Cholesterol-Lowering Drugs may cause ALS (Lou Gehrig’s disease)

Print This Article Print This Article

ALS (amyotrophic lateral sclerosis), better known as Lou Gehrig’s disease is a horrible muscle-wasting disease that usually results in death within 5 years of diagnosis. The external or motor muscles start to lose their function and very slowly all the muscles of the body break down until the heart muscle finally stops, resulting in death. In Canada and the United States, ALS is found in one in 100,000 of the population which is actually more prevalent than MS (multiple Sclerosis) or CF (Cystic Fibrosis).

Last fall, Dr.Ralph Edwards, director of the WHO (World Health Organization) drug-monitoring centre) discovered that of 172 people who developed ALS or similar neurological diseases, 40 were taking statins. Statins are the name given to the family of cholesterol-lowering drugs because they have names such as atorvastatin, pravastatin, lovastatin etc.

Dr.Edwards did not publish this information because he felt that this was a very small sample. Meanwhile 6 months earlier, scientists at the FDA (Food and Drug Administration) of the United States found an almost identical pattern to the WHO database. At this point they asked a number of the major drug companies to turn over their statistical analysis in order to determine how many patients per 100,000 were developing ALS (Lou Gehrig’s disease). Pfizer, the manufacturer of atorvastatin (Lipitor®) found 20 cases of ALS in a group of 120,000 patients taking Lipitor. Results from the other manufacturers mirrored those of Pfizer.

One of the principle side-effects of statin drugs is muscle pain and in a few rare cases this muscle pain has led to a condition known as Rhabdomyolosis (muscle deterioration) causing death. Every patient in this study who developed ALS experienced muscle pain as soon as they started their statin drugs but put up with the pain and continued to take their medication.

Given the fact that the incidence of ALS in the statin group was almost 20 times higher than the national average, you would think that this study would be published immediately and the public be made aware of the dangers of these drugs. However, if you ever watch the network news on ABC, CBS, NBC or even Fox, nearly all the sponsors are pharmaceutical companies and the most prevalent one is Pfizer, the maker of Lipitor. The story was published in the Wall Street Journal July 3, 2007 by a reporter, A. Johnson and can be found at www.wsj.com.

It is devastating to think that a drug that is supposed to reduce your risk of a heart attack or stroke could give you a horrible muscle-wasting disease that eventually leads to a slow and excruciating death in approximately 5 years. If you are taking any type of statin drug to lower your cholesterol and you are experiencing muscle pain or muscle weakness, I would strongly suggest that you discontinue the medication. A low fat diet with a daily aerobic exercise regimen will keep your cholesterol exactly where it should be.

Categories